PPIs, Diabetes and Gastroparesis

PPIs, Diabetes and Gastroparesis

Kelly from Houston Sent us this question: “My husband has been using proton pump inhibitors for many years. He has just been diagnosed with Gastroparesis. Can taking proton pump inhibitors cause an irreversible chronic condition in patients with diabetes?

Dear Kelly,

PPIs or proton pump inhibitors long-term use is associated with several side effects. PPIs may delay gastric emptying. However, it is not likely that PPIs cause permanent damage of gastric emptying resulting in gastroparesis.

In your husband’s case, diabetes is the most likely cause of gastroparesis. Stopping PPIs and improving blood sugar control may help improve gastric emptying. Adding pre-motility medications help symptom control in mild gastroparesis cases.

For severe, medically refractory gastroparesis, an antrum preserving longitudinal gastrectomy along the greater curvature is offered at Houston Heartburn and Reflux Center. Concomitant hiatal hernia repair is performed if a hiatal hernia is present. Such an approach allows your husband to stop acid reflux, restore gastric emptying and greatly improve blood sugar control. In a good number of cases, diabetes may completely resolve.

Menu